Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 74, NWS Blacksburg, VA

May 1, 2012Stokes County, Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 1, 2012, 2:37 PM EDT for Stokes County, Surry County, North Carolina. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2012, 2:37 PM EDT (18:37 UTC)
Expired
May 1, 2012, 3:20 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Stokes County, NC, Surry County, NC

The radar

The Roanoke radar (KFCX), 62 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 3:10 PM EDTHAIL 0.5Mount Airy, NCDIME SIZE HAIL
May 1, 3:20 PM EDTHAIL 16 Sw Francisco, NCQUARTER SIZE HAIL ON MCDANIEL ROAD JUST SOUTH OF WESTFIELD
May 1, 3:25 PM EDTHAIL 1.753 Ne Pilot Mountain, NCGOLF BALL SIZE HAIL NEAR THE INTERSECTION OF MITCHELL ROAD AND WILSON ROAD
May 1, 3:30 PM EDTHAIL 0.754 Ene Pilot Mountain, NCPENNY SIZE HAIL ON OSCAR FRYE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS51 KRNK 011837
SVRRNK
NCC169-171-011930-
/O.NEW.KRNK.SV.W.0074.120501T1837Z-120501T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT TUE MAY 1 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  NORTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 330 PM EDT.

* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 80 MPH.  THIS STORM WAS LOCATED NEAR TOAST...OR NEAR
  MOUNT AIRY...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TOAST...
  FLAT ROCK...
  WOODVILLE...
  WESTFIELD...
  FRANCISCO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3654 8025 3637 8031 3644 8076 3655 8072
TIME...MOT...LOC 1837Z 272DEG 14KT 3649 8064

$$
3 follow-up statements
581 
WWUS51 KRNK 011849
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT TUE MAY 1 2012

NCC169-171-011930-
/O.CON.KRNK.SV.W.0074.000000T0000Z-120501T1930Z/
STOKES NC-SURRY NC-
249 PM EDT TUE MAY 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHWESTERN STOKES AND NORTHEASTERN SURRY COUNTIES...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FLAT ROCK...OR NEAR MOUNT AIRY...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  FLAT ROCK...
  WOODVILLE...
  WESTFIELD...
  FRANCISCO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3646 8072 3655 8067 3654 8025 3637 8031
TIME...MOT...LOC 1849Z 272DEG 14KT 3649 8058

$$
733 
WWUS51 KRNK 011904
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT TUE MAY 1 2012

NCC169-171-011930-
/O.CON.KRNK.SV.W.0074.000000T0000Z-120501T1930Z/
STOKES NC-SURRY NC-
304 PM EDT TUE MAY 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHWESTERN STOKES AND NORTHEASTERN SURRY COUNTIES...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WOODVILLE...OR 6 MILES SOUTHEAST OF MOUNT AIRY...MOVING
EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  FLAT ROCK...
  WOODVILLE...
  WESTFIELD...
  VADE MECUM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3644 8064 3655 8060 3654 8025 3637 8031
TIME...MOT...LOC 1904Z 280DEG 14KT 3646 8051

$$
052 
WWUS51 KRNK 011920
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT TUE MAY 1 2012

NCC169-171-011930-
/O.CAN.KRNK.SV.W.0074.000000T0000Z-120501T1930Z/
STOKES NC-SURRY NC-
320 PM EDT TUE MAY 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STOKES AND
NORTHEASTERN SURRY COUNTIES IS CANCELLED...

THE WARNING HAS BEEN REPLACED BY SEVERE THUNDERSTORM WARNING 77.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3644 8064 3655 8060 3654 8025 3637 8031
TIME...MOT...LOC 1920Z 280DEG 14KT 3645 8043

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:42 PM EDT, 55 minutes earlier.

Area forecast discussion, May 1, 1:42 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 PM EDT TUE MAY 1 2012

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH OF THE AREA TODAY...THUNDERSTORM
OUTFLOW BOUNDARIES TO BE THE FOCUS FOR RENEWED SHOWERS AND STORMS
TODAY AND TONIGHT. HIGH PRESSURE WILL BE CENTERED TO OUR SOUTHEAST
FOR THE REMAINDER OF THE WEEK WITH A FETCH OF GULF OF MEXICO
MOISTURE RIDING NORTH ALONG THE APPALACHIANS. A COLD FRONT WILL
MAKE A RUN AT THE AREA LATE IN THE UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1208 PM EDT TUESDAY...

EARLY AFTERNOON UPDATE REFLECTS LATEST TRENDS OF PRECIPITATION ON
RADAR WITH LIKELY POPS NOW MENTIONED IN THE FAR WESTERN PORTIONS
OF THE AREA IN ADVANCE OF AN APPROACHING CLUSTER OF SHOWERS AND
STORMS. ELSEWHERE...ONLY MINOR ADJUSTMENTS TO THE EARLIER FORECAST
TO REFLECT THE LATEST TRENDS OF TEMPERATURE...DEW POINT AND SKY
COVER.

AS OF 925 AM EDT TUESDAY...

ADJUSTMENTS THIS MORNING REFLECT PRIMARILY CAPTURING A BIT MORE
DETAIL IN THE ARRIVAL OF SHOWERS AND STORMS IN THE WESTERN PART OF
THE FORECASTS ARE IN RELATIONSHIP TO THE ACTIVITY CURRENTLY
HEADING EAST OF CENTRAL KENTUCKY AND SOUTHERN WEST VIRGINIA. FIRST
SMALL CLUSTER WILL BE BETWEEN THE BLUEFIELD AND ROANOKE AREAS
BETWEEN NOW AND NOON. THE NEXT...AND MORE ORGANIZED AREA...SHOULD
ENTER THE FAR WEST BETWEEN 11 AM AND NOON AND THEN MAKE PROGRESS
EASTWARD.

OTHER ADJUSTMENTS WERE TO TWEAK HOURLY TEMPERATURE...DEW
POINT...SKY COVER AND WINDS BASED UPON CURRENT OBSERVATIONS AND
EXPECTED TRENDS INTO THE EARLY AFTERNOON.

AS OF 715 AM EDT TUESDAY...

ISSUES WITH DENSE FOG VCNTY OF ROANOKE AND LYNCHBURG ARE NO LONGER
A PROBLEM PER MIXING FROM PASSAGE OF MORNING SHOWERS. DENSE FOG
ADVISORY HAS BEEN CANCELLED. OVERALL FLOW PATTERN WITH INCREASING
SOUTHWEST TO WEST WIND FLOW TODAY SHOULD ALSO RESULT IN QUICK
DEMISE OF RESIDUAL COOL WEDGE JUST EAST OF BLUE RIDGE...AND BY
AFTERNOON WILL BE AN AFTERTHOUGHT WITH AREAS CAUGHT BY THE COOL
AIR YESTERDAY GETTING A TASTE OF WARMER CONDITIONS TODAY.

LINE OF SHOWERS AND STORMS THAT CROSSED THE NRN CWA THIS MORNING
WEAKENED AS THEY PASSED EAST OF THE MTNS. THROUGH NOON EXPECT
A LULL IN ACTIVITY. CONCERN TODAY IS WHERE AFTERNOON DEVELOPMENT
OF SHRA/TSRMS WILL TAKE PLACE. OUTFLOW BOUNDARY FROM THE MORNING
ACTIVITY SHOULD BE ALIGNED FROM W-E ACROSS THE SOUTHERN CWA VCNTY
OF THE VA/NC BORDER...AND FEEL THIS BOUNDARY WILL BE THE MAIN
FOCUS FOR RENEWED DEVELOPMENT DURING THE AFTERNOON.

MODEL GUIDANCE...ESP THE NAM...SUGGESTS POTENTIAL FOR SEVERE
STORMS THIS AFTERNOON. MOIST SOUTHWEST FLOW WITH SURFACE DEWPOINTS
IN THE L60S FROM TN/NC TO POOL ALONG THE REMNANT BOUNDARY WITH SB
CAPES OF 2500 PROGGED ACROSS THE SRN CWA THIS AFTERNOON...YEILDING
LIS OF M5 TO M7. MAIN SVR THREAT WOULD BE HAIL...BUT INCREASING
DCAPES PER COMBINATION OF MID LEVEL DRYING IN THE WAKE OF THIS
MORNINGS MCS AND VERY WARM AFTERNOON TEMPS SUGGEST POTENTIAL FOR
WIND TOO. ANOTHER AREA TO WATCH WILL BE UPSTREAM DEEP CONVECTION
OVER THE OH VALLEY. SHORT WAVE AND ASSOCIATED SFC TROF IS
EXPECTED TO MOVE EAST RESULTING IN ORGANIZED DEEP CONVECTION
ACROSS THE OH VALLEY...ANY MCS MOVING DOWNSTREAM...AND INTO OUR
CWA...FOLLOWING ALONG REMANT BOUNDARY. IF THIS OCCURRS...WINDS
BACKING AHEAD OF APPROACHING FEATURE WOULD RESULT IN LOCALIZED
0-3KM HELICITIES VCNTY OF OLD OUTFLOW BOUNDARY ON THE ORDER OF
150-200 M/S. TIMING OF THIS PARTICULAR FEATURE WOULD BE LATE
AFTERNOON OR EVENING WITH POTENTIAL FOR DEEP CONVECTION TO LINGER
OVER OUR LOCAL REGION THROUGH ABOUT MIDNIGHT.

STUCK PRETTY CLOSE TO MOS TEMPS TODAY AND TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 330 AM EDT TUESDAY...

VERY LITTLE CHANGE IN THE WEATHER PATTERN THE SECOND HALF OF THE
WORK WEEK. AN UPPER LEVEL RIDGE WILL REMAIN OVER THE SOUTHEASTERN
UNITED STATES. THIS RIDGE WILL ALLOW TEMPERATURES TO WARM TO MID
SUMMER LEVELS. DIURNAL HEATING AND A LEE TROUGH MAY TRIGGER AN
ISOLATED PULSE THUNDERSTORM ACROSS THE MOUNTAINS DURING EACH
AFTERNOON. A FEW OF THESE STORMS MAY DRIFT EAST OF THE BLUE RIDGE
DURING THE EVENING HOURS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 PM EDT MONDAY...

MODELS KEEP BROAD UPPER RIDGE OVER THE SOUTHEAST UNITED STATES
THROUGH THE PERIOD. A WEAK SHORT WAVE CROSSES THE FORECAST AREA ON
SATURDAY THEN A COLD FRONT DROPS SOUTH THROUGH THE MID ATLANTIC
REGION ON SUNDAY NIGHT AND MONDAY. OTHERWISE THE BAROCLINIC ZONE
REMAINS WELL NORTH ACROSS THE GREAT LAKES AND NEW ENGLAND...MEANING
THE FORECAST AREA STAYS WELL IN THE WARM UNSTABLE AIR UNTIL MONDAY.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH SUNDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 135 PM EDT TUESDAY...

BROKEN LINE OF SHOWERS AND STORMS MOVING EAST OF A KLWB-KBCB-KLNP
LINE. ISOLATED IFR CONDITIONS AND SURFACE GUSTS OF 30-40 KTS UNDER
THE HEAVIER CONVECTIVE CELLS...BUT OTHERWISE...VFR CONDITIONS WILL
PREVAIL. ADDITIONAL DEVELOPMENT IS EXPECTED ALONG AND EAST OF A
KLYH-KTNB LINE LATER THIS AFTERNOON. SCATTERED ACTIVITY WILL
CONTINUE INTO THE EARLY EVENING HOURS PRIOR TO DISSIPATION.

OVERNIGHT...MAINLY VFR CONDITIONS WILL PREVAIL. EXCEPTION WILL BE
LOW LYING AREAS TONIGHT THAT RECEIVED PRECIPITATION TODAY. COULD
SEE SOME LOCAL IFR/MVFR BR/FG. ANOTHER CONVECTIVE SYSTEM WILL BE
HEADING ACROSS KY/OH LATE TONIGHT. COULD SEE SOME SCATTERED
SHOWERS OR STORMS NEAR A KBLF-KLWB LINE AROUND AND AFTER 10Z...6AM
WEDNESDAY.

WEDNESDAY WILL BE COMPARABLE TO TODAY WITH SCATTERED COVECTION
DEVELOPING BY THE EARLY AFTERNOON...ESPECIALLY OVER THE MOUNTAINS
PRIOR TO PROPAGATION EASTWARD.

SUMMER LIKE PATTERN IS ANTICIPATED FOR THE REMAINDER OF THE WEEK.
ISOLATED TO SCATTERED SHOWERS AND STORMS ARE POSSIBLE THROUGH THE
PERIOD...BUT LOCAL FLIGHT CONDITIONS SHOULD PRIMARILY BE VFR.
MAIN HAZARDS WILL BE FROM THE LCL IFR VCNTY OF THE TSTMS...AND
ALSO IN ASSOCIATION WITH LATE NIGHT RIVER AND VALLEY FOG IN AREAS
THAT RECEIVED PRECIPITATION THE DAY BEFORE.

SUB-VFR CONDITIONS FOR CIGS MAY RETURN LATE IN THE WEEKEND AS HIGH
PRESSURE NOSES SOUTH ALONG THE LEE OF THE APPALACHIANS AFTER THE
PASSAGE OF A BACKDOOR COLD FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...DS/PM
SHORT TERM...RCS
LONG TERM...AMS
AVIATION...DS
Hazardous weather outlook, May 1, 7:28 AM EDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 AM EDT TUE MAY 1 2012

VAZ011-013-014-017>020-022>024-033>035-045>047-059-WVZ042>045-021130-
GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
728 AM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-044-058-021130-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-
728 AM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE SEVERE...
CONTAINING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 1, 12:34 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1234 PM EDT TUE MAY 1 2012

VAZ007-009-010-012-011715-
BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
1234 PM EDT TUE MAY 1 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND...SMYTH...TAZEWELL AND
WYTHE COUNTIES...

AT 1233 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF RICHLANDS...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR CLIFFIELD AROUND 1240 PM...ASBERRYS AROUND
1255 PM...TAZEWELL AROUND 100 PM...NEBO AROUND 105 PM...GRATTON
AROUND 110 PM AND CERES AROUND 115 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3710 8186 3724 8132 3690 8124 3693 8184
      3694 8184 3696 8181 3696 8179 3705 8183
      3707 8185

AMS
Special weather statement, May 1, 12:39 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT TUE MAY 1 2012

VAZ007-010-011-WVZ042-011730-
BLAND VA-GILES VA-MERCER WV-TAZEWELL VA-
1239 PM EDT TUE MAY 1 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES...MERCER AND
TAZEWELL COUNTIES...

AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
BLUEFIELD...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR PINNACLE ROCK STATE PARK...AND BRAMWELL
AROUND 1245 PM...BLUEFIELD AROUND 1250 PM...AND SUITER AROUND 1255
PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3726 8150 3728 8142 3731 8140 3733 8138
      3735 8136 3737 8087 3707 8093 3714 8154

AMS
Special weather statement, May 1, 1:52 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 PM EDT TUE MAY 1 2012

VAZ013-014-017-011845-
FLOYD VA-MONTGOMERY VA-PULASKI VA-
152 PM EDT TUE MAY 1 2012

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...MONTGOMERY AND PULASKI
COUNTIES...

AT 147 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
DUBLIN...MOVING EAST AT 35 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
IF ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO
CAPSIZE YOUR VESSEL.

THIS STORM WILL BE NEAR CLAYTOR DAM...GRAYSONTOWN...RADFORD...AND
FAIRLAWN AROUND 200 PM...CHILDRESS...COPPER VALLEY...AND WALTON
AROUND 205 PM...ALUM RIDGE AROUND 210 PM...CHRISTIANSBURG AROUND 215
PM AND PILOT AROUND 220 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3716 8076 3721 8019 3718 8019 3688 8032
      3695 8081 3700 8086

AMS
Special weather statement, May 1, 2:12 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT TUE MAY 1 2012

VAZ044-011845-
PITTSYLVANIA VA-
212 PM EDT TUE MAY 1 2012

...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY...

AT 210 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF PENHOOK...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR PITTSVILLE AROUND 220 PM...GRETNA AROUND 235
PM AND CHALK LEVEL AROUND 245 PM.

LAT...LON 3684 7917 3688 7959 3703 7958 3704 7952
      3701 7948 3702 7946 3703 7948 3704 7948
      3706 7917
Special weather statement, May 1, 2:19 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT TUE MAY 1 2012

VAZ017-033-011845-
FLOYD VA-FRANKLIN VA-
219 PM EDT TUE MAY 1 2012

...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND FRANKLIN COUNTIES...

AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER COPPER HILL...
MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BOONES MILL AROUND 225 PM...WIRTZ AROUND 230
PM...ROCKY MOUNT AROUND 235 PM AND WESTERN SMITH MOUNTAIN LAKE AROUND
245 PM.

LAT...LON 3697 8029 3710 8023 3712 8013 3715 8011
      3709 7961 3708 7962 3706 7959 3687 7963
      3686 7964
Special weather statement, May 1, 2:30 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT TUE MAY 1 2012

NCZ003-011900-
SURRY NC-
230 PM EDT TUE MAY 1 2012

...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...

AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
MOUNT AIRY...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR FLAT ROCK AROUND 235 PM...ARARAT AROUND 240
PM...WOODVILLE AROUND 250 PM AND WESTFIELD AROUND 255 PM.

LAT...LON 3642 8078 3655 8079 3653 8044 3642 8044
      3639 8045 3638 8045

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:06 PM EDTSpecial Weather StatementRNKWilkes54 min
Apr 30, 8:58 PM EDTSpecial Weather StatementRNKWatauga62 min
Apr 30, 9:51 PM EDTSpecial Weather StatementRNKWilkes39 min
Apr 30, 10:03 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes42 min
Apr 30, 10:49 PM EDTSevere Thunderstorm WarningRNKSurry56 min
Apr 30, 11:24 PM EDTSpecial Weather StatementRNKRockingham51 min
Apr 30, 11:50 PM EDTSpecial Weather StatementRNKStokes40 min
May 1, 12:01 AM EDTSpecial Weather StatementRNKStokes44 min
May 1, 2:30 PM EDTSpecial Weather StatementRNKSurry30 min
May 1, 3:18 PM EDTSevere Thunderstorm WarningRNKStokes, Surry57 min
May 1, 3:40 PM EDTSpecial Weather StatementRNKWilkes35 min
May 1, 3:47 PM EDTSevere Thunderstorm WarningRNKWilkes, Yadkin58 min
May 1, 4:11 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin35 min
May 1, 5:01 PM EDTSevere Thunderstorm WarningRNKYadkin29 min
May 1, 5:22 PM EDTSpecial Weather StatementRNKCaswell23 min
May 1, 5:44 PM EDTSpecial Weather StatementRNKSurry61 min
May 1, 6:18 PM EDTSevere Thunderstorm WarningRNKStokes, Surry35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.